Antidepressants: What Happens When You Stop Taking Your Medication

Antidepressants: What Happens When You Stop Taking Your Medication

Antidepressants: What Happens When You Stop Taking Your Medication

By: Julia Keys

Anti-depressant discontinuation syndrome occurs when a person suddenly stops taking their anti-depressants. Sometimes individuals decide to go off of their medication because of side effects such as weight gain, nausea, or sexual dysfunction. Another common reason why individuals stop their medication “cold turkey” is because they may feel as if the medication has changed their personality. Anti-depressants are not meant to change one’s personality, but sometimes they can cause fogginess or fatigue which can make the patient feel “not like themselves” or “out of it”. However, abruptly going off medication can cause symptoms that are more painful and severe than the side effects one might feel on an anti-depressant that is not right for them.

The effects of anti-depressant discontinuation can be felt as early as a couple hours to as late as a couple days after missing a dose depending on the type of anti-depressant. Symptoms are typically ameliorated within six to twenty four hours after taking the missed dose.

Symptoms of Anti-depressant discontinuation syndrome:

  • Nausea
  • Chills
  • Headache
  • Vomiting
  • Problems with balance
  • “brain zaps” or “brain shocks”, the sensation of a jolt of electricity running through the head, neck or limbs
  • Anxiety

Unlike illegal drugs, phasing out of anti-depressants can be a painless process if done correctly. In order to go off of anti-depressants successfully, one must slowly wean themselves off the medication with the help of a psychiatrist or psychiatric nurse practitioner.

Tips to prevent or minimize anti-depressant discontinuation syndrome:

  • NEVER stop taking medication without talking to your doctor
  • Follow your doctor’s directions exactly when going off your meds. If you start to feel any of the symptoms of anti-depressant discontinuation syndrome contact your doctor as soon as possible
  • Set a reminder on your phone or computer to take your medication each day
  • Always keep your medication in the same place
  • Make sure to keep on top of your doctor’s appointments by putting them in a calendar so that you will never run out of medication by accident

If you are struggling with mental health issues and are in need of treatment, do not hesitate to seek help by contacting Arista Counseling & Psychotherapy, located in New York and New Jersey to speak to licensed professional psychologists, psychiatrists, psychiatric nurse practitioners or psychotherapists. To contact the office in Paramus NJ, call (201) 368-3700. To contact the office in Manhattan, call (212) 722-1920. For more information, please visit http://www.counselingpsychotherapynjny.com/ .

Sources:

https://www.aafp.org/afp/2006/0801/p449.html

https://www.aafp.org/afp/2006/0801/p449.html

Source for picture:

https://www.bing.com/images/search?view=detailv2&iss=sbi&form=SBIIRP&sbisrc=ImgDropper&q=imgurl:https%3A%2F%2Ftse4.mm.bing.net%2Fth%3Fid%3DOIP.w1jYI-8qe7WzoyGlc18DmQHaFj%26w%3D259%26h%3D194%26c%3D7%26o%3D5%26dpr%3D1.15%26pid%3D1.7&idpbck=1&selectedindex=0&id=https%3A%2F%2Ftse4.mm.bing.net%2Fth%3Fid%3DOIP.w1jYI-8qe7WzoyGlc18DmQHaFj%26amp%3Bw%3D259%26amp%3Bh%3D194%26amp%3Bc%3D7%26amp%3Bo%3D5%26amp%3Bdpr%3D1.15%26amp%3Bpid%3D1.7&mediaurl=https%3A%2F%2Ftse4.mm.bing.net%2Fth%3Fid%3DOIP.w1jYI-8qe7WzoyGlc18DmQHaFj%26w%3D259%26h%3D194%26c%3D7%26o%3D5%26dpr%3D1.15%26pid%3D1.7&exph=0&expw=0&vt=2&sim=0

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s